Treatment of phencyclidine-associated psychosis with ECT

S. H. Dinwiddie, W. C. Drevets, D. R. Smith

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

Phencyclidine (PCP) abuse usually causes a short, self-limited period of intoxication but may lead to a prolonged psychosis, poorly responsive to antipsychotic medications. Prior reports indicate that electroconvulsive therapy (ECT) is a safe, rapidly effective treatment in such cases, but longer-term outcome has not been studied. We report three cases of PCP-associated psychosis that did not respond to at least 2 weeks of antipsychotic treatment but subsequently responded rapidly to ECT. Follow-up at 14 to 21 months after treatment show that recovery was maintained except in one subject who relapsed after continuing to abuse PCP. ECT should be considered as a treatment early in the course of drug-associated psychoses in which an adequate trial of antipsychotic medication has not been effective.

Original languageEnglish (US)
Pages (from-to)230-235
Number of pages6
JournalConvulsive Therapy
Volume4
Issue number3
StatePublished - Jan 1 1988

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Treatment of phencyclidine-associated psychosis with ECT'. Together they form a unique fingerprint.

Cite this